Department of Cardiology, Shariati Hospital, Tehran University of Medical Sciences, Tehran, IR Iran.
Background: Controversy continues surrounding the relationship between methadone and coronary artery disease (CAD). Given the evidence regarding methadone overdose and elevated high-sensitivity troponin I (hs-TnI) levels, we sought to determine whether elevated hs-TnI was associated with subtle CAD.
Methods: This cross-sectional study was conducted on 100 cases with methadone overdose. Electrocardiography (ECG) was performed on day 1 after admission, and QTc intervals and ST-T segment changes were recorded. The venous level of hs-TnI was checked thrice. Patients aged below 20 years with no risk factors for atherosclerosis were evaluated by stress echocardiography, and the rest underwent coronary angiography.
Results:The mean age of the study population was 41.51 ± 17.82 years. ECG was normal in 48% of the patients, despite elevated levels of hs-TnI. Extensive myocardial infarction was reported in 3% of the study population, and 49% showed ST-T changes. The mean QT-interval was 422.50 ± 77.35 ms in women and 434.28 ± 67.28 in men (P = 0.578). Patients with torsades de pointes had a QT-interval of greater than 500 ms. The mean left ventricular ejection fraction was 55.41 ± 9.85%. All the stress echocardiographic examinations were normal. Twenty-four patients had stenosis exceeding 50% in coronary angiography. The entire study population was older than 40 years of age with more than 1 coronary artery risk factor.
Conclusions: Methadone elevated hs-TnI with and without ST-T changes. Most of our patients had normal coronary arteries in angiography and stress echocardiography. Indeed, even the patients with ST elevation in the anterior leads, combined with a reduced ejection fraction, were ultimately diagnosed as Takotsubo cardiomyopathy. We conclude that elevated hs-TnI in methadone toxicity should not be considered non–ST-segment elevation myocardial infarction. (Iranian Heart Journal 2020; 21(3): 128-136)
Shane Darke & Joanne Ross .The relationship between suicide and overdose among methadone maintenance patients. NDARC Technical Report No. 100 . ISBN 07334 0798 6
Abbas Aghabiklooei, Maryam Edalatparvar, Nasim Zamani, and Babak Mostafazadeh Prognostic factors in acute mathadone toxicity – A 5 years study. Journal of Toxicology Volume 2014, Article ID 341826, 6 pages. DOI:10.1155/2014/341826
Vida Ayatollahi, Shokoufeh Behdad, Hamid Oliwiaie, Mohammad Reza Hajiesmaili, Maryam Dehghan, Omid Mehrpour Characteristic features of patients hospitalized with Narcotic poisoning in Yazd, Iran .Iranian journal of toxicology.Volume 4,No 4, winter 2011.P:362-366. URL: http://ijt.arakmu.ac.ir/article-1-45-en.html
Roden DM.. Drug-induced prolongation of the QT interval. New England Journal of Medicine. 350(10):1013-1022. DOI:10.1056/NEJMra032426
Lin C, Somberg T, Molnar J, Somberg J. The effects of chiral isolates of methadone on the cardiac potassium channel IKr. Cardiology. 2009; 113:59–65. DOI: 10.1159/000167043
Elinore F. Mccance-Katz.(R)-methadone versus racemic methadone: what is best for patient care? Addiction. Apr; 106(4): 687–688. DOI:10.1111/j.1360-0443
Khademi H Kamangar F, Brennan P, Malekzadeh R. .Opioid therapy and its side effect.A review. Arch Iran Med. 2016, Dec;19(12):870-876. DOI: 0161912/AIM.0010
Al-Khatib SM, LaPointe NM, Kramer JM et al..What clinicians should know about the QT interval. Journal of American Medical Association.2003,289(16):2120-2127. DOI:10.1001/jama.289.16.2120
Chugh SS, Socoteanu C, Reinier K, Waltz J, Jui J, Gunson K..A community based evaluation of sudden cardiac death associated with therapeutic level of methadone. Am J Med. 2008, Jan;121(1):66-71. DOI: 10.1016/j.amjmed.2007.10.009
Alinejad S, Kazemi T, Zamani N ,Hoffman RS, Mehrpour O. .A systematic review of the cardiotoxicity of methadone. EXCLI J. 2015, May 5; 14:577-600. DOI: 10.17179/excli2015-553.
Marmor M ,Penn A, Widmer K, Levin RI, Maslansky R. Coronary artery disease and opioid use. .Am J Cardiol. 2004- May 15;93(10):1295-7 DOI:10.1016/j.amjcard.2004.01.07
Maslov LN, Hanus L, Pei J-, Krylatov AV, Naryzhnaia NV, Barzakh EI, Lishmanov AIu; Signaling mechanism of cardioprotective effect of opioid. Eksp Klin Farmakol. 2013; 76(3):41-8. PMID:23767104
Leonid N Maslov, Igor Khaliulin, Peter R. Oeltgen, Natalia V. Naryzhnaya, Jian-Ming Pei, Stephen A. Brown, Yury B. Lishmanov, James M. Downey. Prospects for creation of cardioprotective and antiischemic drug based on opioid receptor antagonist. Med Res Rev. 2016 Sep; 36(5):871–923. DOI:10.1002/med.21395
Salvatore Patane,'Filippo Marte,Gianluca Di Bella,Amedeo Chiribiri.Acute myocardial Infarction after cunsumption of aspirin in a chronic methadone user patient.International journal of cardiology, 2007,Volume 120, Issue 2. Pages e32–e33. DOI: 10.1016/j.ijcard.2007.04.065
Safaei N.Outcomes of coronary artery bypass grafting in patients with history of opiate use. Pak J Biol Sci. 2008, Nov 15;11(22):2594-8. DOI:10.3923/pjbs.2008.2594.2598
Mostafavi, A., Mottaghi, M. H., & Tabatabaei, S. A. H. (2020). Evaluation of the Significance of Positive Troponin I in Patients With Methadone Toxicity. Iranian Heart Journal, 21(3), 119-127.
Atoosa Mostafavi; Mohammad Hossein Mottaghi; Seyed Abdol Hussein Tabatabaei. "Evaluation of the Significance of Positive Troponin I in Patients With Methadone Toxicity". Iranian Heart Journal, 21, 3, 2020, 119-127.
Mostafavi, A., Mottaghi, M. H., Tabatabaei, S. A. H. (2020). 'Evaluation of the Significance of Positive Troponin I in Patients With Methadone Toxicity', Iranian Heart Journal, 21(3), pp. 119-127.
Mostafavi, A., Mottaghi, M. H., Tabatabaei, S. A. H. Evaluation of the Significance of Positive Troponin I in Patients With Methadone Toxicity. Iranian Heart Journal, 2020; 21(3): 119-127.